Anti-retrovirals and immunosuppressive drug interactions in a HIV-positive patient after liver transplantation

Mario Antonini, Giuseppe Maria Ettorre, Giovanni Vennarecci, Gianpiero D'Offizi, Pasquale Narciso, Franca Del Nonno, Letizia Perracchio, Giuseppe Visco, Eugenio Santoro

Research output: Contribution to journalArticle

Abstract

We report a case of drug-related toxicity after liver transplantation for hepatocellular carcinoma in a HIV-HCV co-infected patient. Before transplant the patient was on a triple antiretroviral therapy (zidovudine and lamivudine and efavirenz) with a stable CD4+ cell count >500 cells/μL. Liver transplantation was performed with a liver graft showing a 10% of macrosteatosis and with a graft-to-recipient body weight ratio of 1.3. Immunosuppression was achieved with tacrolimus, azathioprine and steroids. The antiretroviral therapy was resumed in the first postoperative day as the early graft function was in the normal range. After a few hours the patient showed myoglobinuria, rhabdomyolysis and a fast-deteriorating graft function. All drugs were withdrawn except steroids and an empiric therapy with riboflavin and glutathione was maintained for five days until myoglobinuria ended. Nevertheless the serum levels of tacrolimus remained in the therapeutic range for six days when it was reintroduced at a reduced dosage (0.01mg/kg/die). The postoperative course was complicated by tense ascites and severe hyperbilirubinemia without any rejection episodes. The patient was discharged 48 days post-transplantation with a good liver function. During the following year no signs of aggressive HCV-HIV recurrences were observed and the patient is maintaining a CD4+ cells count >400 without antiretroviral therapy.

Original languageEnglish
Pages (from-to)646-648
Number of pages3
JournalHepato-Gastroenterology
Volume51
Issue number57
Publication statusPublished - May 2004

    Fingerprint

Keywords

  • Anti-retrovirals
  • GSH
  • Rhabdomyolysis
  • Riboflavin
  • Tacrolimus

ASJC Scopus subject areas

  • Gastroenterology

Cite this

Antonini, M., Ettorre, G. M., Vennarecci, G., D'Offizi, G., Narciso, P., Del Nonno, F., Perracchio, L., Visco, G., & Santoro, E. (2004). Anti-retrovirals and immunosuppressive drug interactions in a HIV-positive patient after liver transplantation. Hepato-Gastroenterology, 51(57), 646-648.